Arkansas, 2004

Flood in Arkansas, April 24, 2004

April 24, 2004 · NWS TSA · 1 event in 1 county or zone

8 feet at 7 pm cdt on the 24th. It went above its flood stage at 3 pm cdt that day and fell below its flood stage at 11 pm cdt that day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Arkansas River near Van Buren rose to 22.8 feet at 7 pm cdt on the 24th. It went above its flood stage at 3 pm cdt that day and fell below its flood stage at 11 pm cdt that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 10:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 24, 10:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1120 AM CDT SAT APR 24 2004

HEAVY RAIN/THUNDERSTORMS HAVE SHIFTED EAST OF THE REGION THIS
MORNING WITH ONLY AREAS OF LIGHT RAIN ACROSS FAR SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS.  PRECIPITATION WILL LIKELY REMAIN LIGHT IN
THESE AREAS FOR THE REMAINDER OF THIS AFTERNOON...BEFORE
ENDING/SHIFTING EAST THIS EVENING.

ALTHOUGH THE HEAVY RAIN HAS ENDED....SIGNIFICANT FLOODING CONTINUES
ACROSS SEVERAL COUNTIES IN EAST-CENTRAL OKLAHOMA AND NORTHWEST
ARKANSAS. WILL SEND UPDATE TO LOWER POPS OVER EASTERN OKLAHOMA AND
CHANGE WORDING ACROSS NW ARK TO LIGHT RAIN LIKELY WITH A SLIGHT
CHANCE OF THUNDERSTORMS. WILL ALSO LOWER FORECASTED QPF VALUES FOR
THIS AFTERNOON. REST OF FORECAST LOOKS ON TRACK WITH NO SIGNIFICANT
CHANGES.

FORECAST ID= 12

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH TODAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ049...
OKZ053...OKZ068>076.
Hazardous weather outlook, Apr 24, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT APR 24 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT APR 24 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...RESIDUAL FLOODING CONTINUES ACROSS EAST-CENTRAL OKLAHOMA AND
   NORTHWEST ARKANSAS...

THE HEAVY RAIN HAS SHIFTED EAST OF THE REGION EARLY THIS AFTERNOON.
4 TO 9 INCHES OF RAINFALL HAS FALLEN ACROSS PORTIONS OF EAST-CENTRAL
OKLAHOMA AND NORTHWEST ARKANSAS IN THE PAST 72 HOURS.  THIS HAS
CAUSED SIGNIFICANT FLOODING OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS. SEVERAL ROADS REMAIN FLOODED AND IMPASSABLE.  ALTHOUGH THE
HEAVY RAINFALL HAS ENDED...EXCESSIVE RUNOFF WILL CONTINUE THIS
AFTERNOON.

ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP ACROSS PORTIONS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON INTO EARLY
EVENING...BEFORE SHIFTING EAST TONIGHT.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE AREA WILL BE ABLE TO DRY OUT MUCH OF NEXT WEEK. THE NEXT CHANCE
OF THUNDERSTORMS WILL BE NEXT THURSDAY NIGHT AND FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 24, 9:53 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1053 AM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             CLEVELAND               36.31N 96.46W
04/23/2004  0.75 INCH        PAWNEE             OK   LAW ENFORCEMENT

0935 PM     HAIL             3 N BOX                 35.62N 94.98W
04/23/2004  1.00 INCH        SEQUOYAH           OK   PUBLIC

0943 PM     HAIL             2 S COOKSON             35.68N 94.92W
04/23/2004  0.75 INCH        CHEROKEE           OK   PUBLIC

1009 PM     HAIL             BUNCH                   35.68N 94.76W
04/23/2004  0.75 INCH        ADAIR              OK   EMERGENCY MNGR

0154 AM     TSTM WND DMG     WISTER                  34.97N 94.72W
04/24/2004                   LE FLORE           OK   PUBLIC

            LARGE TREE LIMBS DOWN

0208 AM     NON-TSTM WND DMG POTEAU                  35.05N 94.62W
04/24/2004                   LE FLORE           OK   LAW ENFORCEMENT

            TREES BLOWN DOWN

&&

JDS

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
April 24, 2:00 PM CST to 10:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392522.